Alert archive / Maryland / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Baltimore/Washington

July 2, 2006Baltimore County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 2, 2006, 7:36 PM EDT for Baltimore County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2006, 7:36 PM EDT (23:36 UTC)
Expired
Jul 2, 2006, 8:00 PM EDT
In force
24 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:03 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:00 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 4:00 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
WATER VAPOR SHOWS A STRONG WAVE MOVING EAST INTO NEW ENGLAND IN A
MORE ZONAL FLOW THAN PAST DAYS. ACARS 400-250MB WIND OBSERVATIONS
REVEAL A ZONAL 80-110KT JET FROM THE UPPER GREAT LAKES THROUGH NEW
ENGLAND. 10Z SURFACE ANALYSIS PLACED A DISSIPATING FRONTAL BOUNDARY
ALONG THE GULF COAST. A 1024MB ANTICYCLONE WAS LOCATED OFF THE
CAROLINA COAST...WITH A TROUGH IN THE LEE OF THE APPALACHIANS. THE
NEXT COLD FRONTAL BOUNDARY ACROSS THE CENTRAL GREAT LAKES WAS
STALLING NORTHWEST OF CHICAGO AND ACROSS THE PLAINS.

WITH DEWPOINTS NEAR 70F AND TEMPERATURES BETWEEN 90 AND 95F...HEAT
INDICES WILL RISE TO NEAR 100F THROUGH LATE THIS AFTERNOON.

MOISTURE INCREASE IS APPARENT IN 12Z KIAD RAOB WITH DIURNAL MIXING
ALLOWING DEWPOINTS TO RISE TO NEAR 70F. WHEN THE SOUNDING IS
ADJUSTED FOR A SURFACE TEMPERATURE OF 92F AND DEWPOINT OF 69F...3500
J/KG OF SBCAPE AND 1750 J/KG MLCAPE ARE INDICATED. WHILE BOUNDARY
LAYER FLOW IS QUITE STRONG THIS MORNING...BOTH THE NAM/GFS INDICATE
IT WILL WEAKEN TO ABOUT 15 KTS THIS AFTERNOON. CONCERNED STRONG
INSTABILITY WILL COMPENSATE FOR MARGINALLY STRONG BOUNDARY LAYER
FLOW FOR POSSIBLE TERRAIN CIRCULATION/LEE TROUGH CONVECTIVE
DEVELOPMENT. WILL HAVE ISOLATED/LOW END CHANCE POPS IN THE FORECAST THIS
EVENING TO ACCOUNT FOR THIS.

CONVECTION NEAR THE FRONTAL ZONE TO THE NORTH MAY TEND TO BUILD
SOUTHEAST THIS EVENING IF CONVECTIVE OUTFLOWS DOMINATE. OTHERWISE
BELIEVE IT WILL TAKE MUCH OF THE NIGHT TO HAVE THE FORCING MECHANISM
(WEAK WAVES ALOFT) APPROACH AS HEIGHTS FALL ACROSS THE REGION. THIS
WOULD PLACE THE CONVECTION INTO THE NORTHERN FORECAST AREA AFTER
MIDNIGHT. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY WOULD BE
ENOUGH TO SUSTAIN CONVECTIVE TRENDS DURING THE OVERNIGHT HOURS.

SPOKE WITH THE STORM PREDICTION CENTER AND CAME TO THE RESOLUTION
THAT THE DEEP LAYER SHEAR IS TOO WEAK ACROSS THE REGION...AND THE
CHANCES FOR CONVECTIVE DEVELOPMENT TOO LOW TO WARRANT A SLIGHT RISK
AT THIS TIME.

WEAK WAVES WILL TRAVERSE THE REGION MONDAY...ALLOWING FOR SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT AS INSTABILITY INCREASES DURING
THE AFTERNOON. WITH A FEW MORE CLOUDS...AND THE WARM AXIS PUSHING
SOUTH...HIGH TEMPERATURES SHOULD BE A FEW DEGREES COOLER MONDAY.
THIS WOULD ALSO EQUATE TO HEAT INDICES A FEW DEGREES LOWER TOMORROW
AS DEWPOINTS ARE FORECAST TO REMAIN CONSISTENT DURING THE SHORT TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER WILL DOMINATE THE FIRST PORTION OF THE EXTENDED
FORECAST...WHILE HIGH PRESSURE IS EXPECTED TO DOMINATE THE WEATHER
FOR THE LAST PART OF THE WEEK AND INTO THE WEEKEND.

ZONAL FLOW ALOFT WILL CONTINUE THROUGH WEDNESDAY UNTIL A LONGWAVE
TROUGH STARTS TO DIG OVER THE MID MISSISSIPPI RIVER VALLEY. SEVERAL
PIECES OF SHORTWAVE ENERGY WILL MOVE RAPIDLY EAST IN THE FLOW. THESE
FEATURES CAN BE HARD TO TIME AND PLACE. HOWEVER...A STRONGER PIECE
OF ENERGY IS EXPECTED TO DROP DOWN FROM CANADA BY THURSDAY AND HELP
PUSH THE TROUGH OFFSHORE. NORTHWEST FLOW IN THE MID LEVELS IS
EXPECTED FOR LATE FRIDAY INTO THE WEEKEND. NOT COMPLETELY CONFIDENT
IN THE GFS SOLUTION FOR THE LATE THURSDAY/FRIDAY TIME PERIOD. FOR
THE SECOND DAY IN A ROW...THE GFS HAS HAD SOME PROBLEMS RESOLVING
THE STRONGER SHORTWAVE ENERGY AND FORMING A CLOSED LOW SOMEWHERE OFF
THE MID ATLANTIC. WILL HAVE TO CONTINUE MONITORING FURTHER RUNS.

AT THE SURFACE...FRONTAL BOUNDARY OVER THE GREAT LAKES REGION
STRETCHING BACK INTO THE PLAINS STATES WILL BEGIN SINKING SOUTH AS
THE HIGH PRESSURE RIDGE OVER THE SOUTHEAST STATES GETS SQUASHED
SOUTHEAST. THE GFS STILL HINTING AT MCS DEVELOPING OVERNIGHT
MONDAY/EARLY TUESDAY. THE ATMOSPHERE WILL REMAIN VERY MOIST AND
UNSTABLE AND AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP...AND INCREASE IN COVERAGE AS THE FRONTAL BOUNDARY BEGINS TO
FLIRT WITH THE NORTHERN PORTIONS OF THE CWFA ON TUESDAY. THE FRONTAL
BOUNDARY IS EXPECTED TO MOVE THROUGH ON WEDNESDAY.

HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR THURSDAY THROUGH
THE REMAINDER OF THE WEEKEND.

GUIDANCE IS STILL SPLIT FOR TUESDAY WITH THE MAV HIGH END SCATTERED
AND THE MET SLIGHT CHANCE. WILL CONTINUE WITH THE MID RANGE
SCATTERED CURRENTLY IN THE FORECAST...SO NO MAJOR CHANGES WERE MADE
TO THE 4TH OF JULY FORECAST. HOWEVER...DID INCREASE THE POPS FOR
WEDNESDAY WITH THE FRONTAL PASSAGE.

&&

.AVIATION...
SCATTERED MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO STREAM
SOUTHEAST FROM UPSTREAM CONVECTION TO THE NORTH. EXPECTING SCATTERED
CUMULUS DEVELOPS DURING THE MID MORNING AS SOUTHWEST WINDS INCREASE
BETWEEN 10 AND 15KTS. COULD SEE SOME THUNDERSTORMS SNEAK SOUTH OF
THE PENNSYLVANIA BORDER OVERNIGHT AS FALLING HEIGHTS ALLOW WEAK
DISTURBANCES TO PASS OVERHEAD. FORECAST SOUNDINGS INDICATE ELEVATED
INSTABILITY WOULD BE ENOUGH TO SUSTAIN CONVECTIVE TRENDS INTO THE
EARLY OVERNIGHT HOURS.

&&

.MARINE...
GRADIENT WILL SUPPORT SW WINDS 10-15KTS.

WATER LEVELS ARE RUNNING ABOUT A HALF FOOT ABOVE PREDICTED VALUES.
THE LUNAR CYCLE IS WAXING TO A FULL MOON JULY 11TH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 2, 4:26 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT SUN JUL 2 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
426 PM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF MARYLAND
WEST OF THE CHESAPEAKE BAY...THE EXTREME EASTERN PANHANDLE OF WEST
VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:51 PM EDTSpecial Marine WarningLWX84 min
Jul 2, 5:03 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church36 min
Jul 2, 5:28 PM EDTSpecial Marine WarningLWX2 hr
Jul 2, 5:59 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Alexandria, City of Fairfax, City of Falls Church48 min
Jul 2, 6:12 PM EDTSpecial Marine WarningLWX61 min
Jul 2, 7:28 PM EDTSpecial Marine WarningLWX92 min
Jul 2, 7:36 PM EDTSpecial Marine WarningLWX50 min
Jul 2, 5:25 PM EDTSevere Thunderstorm WarningLWXMontgomery50 min
Jul 2, 5:43 PM EDTSevere Thunderstorm WarningLWXPrince George's47 min
Jul 2, 6:05 PM EDTSevere Thunderstorm WarningLWXAnne Arundel40 min
Jul 2, 6:32 PM EDTSevere Thunderstorm WarningLWXPrince George's40 min
Jul 2, 7:20 PM EDTSevere Thunderstorm WarningLWXCalvert40 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.